Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 283, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2004, 1:40 AM CDT for Audubon County, Cass County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 1:40 AM CDT (06:40 UTC)
- Expired
- Jul 4, 2004, 2:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Audubon County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 040640 SVRDMX IAC009-029-040730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 140 AM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA SOUTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA * UNTIL 230 AM CDT * AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF KIMBALLTON TO 4 MILES WEST OF GRISWOLD...OR FROM 73 MILES SOUTHWEST OF FORT DODGE TO 86 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR GRISWOLD AROUND 145 AM CDT... NEAR AUDUBON COUNTY AIRPORT AROUND 150 AM CDT... NEAR EXIRA AROUND 155 AM CDT... NEAR WIOTA AROUND 200 AM CDT AND NEAR CUMBERLAND AROUND 205 AM CDT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4171 9511 4121 9526 4118 9478 4169 9475 $$ GRAMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:46 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 3, 9:46 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 946 PM CDT SAT JUL 3 2004 .DISCUSSION... DECENT COMPLEX OF SHOWERS AND STORMS ACROSS NEBRASKA WITH A SMALLER AREA IN SOUTHEAST SOUTH DAKOTA...SHOULD AFFECT OUR FAR SW COUNTIES OVERNIGHT. MUCH OF THE CWA IS IN THE CLEAR WAKE OF THE MEANDERING UPPER LEVEL LOW NEAR CHICAGO. THE ETAS SSE PROGRESSION OF THE ACTIVITY SEEMS REASONABLE GIVEN THE LLJ FOCUS WILL BE FARTHER SW OF US IN KANSAS. THOUGH WITH THE LIKELY MERGER OF THE NEB AND SD ACTIVITY...WILL PROBABLY SEE SOME ACTIVITY GRAZE THE SOUTHWEST. THUS HAVE BUMPED POPS SIGNIFICANTLY HERE. OTHER CONCERN IS FOG OVERNIGHT...MAINTAINED AREAS OF FOG AS CLEAR SKIES AND LOTS OF RESIDUAL LOW-LEVEL MOISTURE REMAIN. THE BLANKET OF CLOUDS FROM THE MCS SHOULD HELP KEEP DENSE FOG FROM FORMING OVER THE SOUTHWEST WHERE THE WIND FLOW IS LIGHTEST. WHILE THE NORTHEAST WILL SEE LESS CLOUDINESS BUT SLIGHTLY HIGHER WINDS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && GRAMS
Hazardous weather outlook, Jul 3, 4:06 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT SAT JUL 3 2004 IAZ006-007-016-017-026>028-038-039-050-041100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HANCOCK-TAMA- WINNEBAGO-WORTH- 406 PM CDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA ALONG AND NORTH OF A FOREST CITY TO TAMA LINE. .DAY ONE...TONIGHT AND SUNDAY SLOW MOVING SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE DIMINISHING BEFORE MIDNIGHT. LOCALLY HEAVY RAIN IS POSSIBLE WITH RAINFALL RATES FROM 1 TO 2 INCHES PER HOUR WHICH MAY CAUSE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. A WEAK COLD FRONT MAY ALSO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS DURING THE PEAK HEATING OF SUNDAY AFTERNOON. THE THREAT OF SEVERE WEATHER IS LIMITED. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY MORE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR MONDAY AND TUESDAY. THE LIKELIHOOD OF SEVERE WEATHER MAY BE A BIT HIGHER DURING THIS PERIOD WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY RAINS MAY OCCUR AS WELL. THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS TOWARD THE END OF THE WEEK FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL IS DIFFICULT TO ASCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY. IAZ033-034-044>046-057-058-070>072-081>083-092>094-041100- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DECATUR- GREENE-GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION- 406 PM CDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY SHOWERS AND THUNDERSTORMS MAY RE-ENTER SOUTHWEST IOWA AFTER MIDNIGHT AND TOWARD DAYBREAK. A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN...BUT THE THREAT OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY MORE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR MONDAY AND TUESDAY. THE LIKELIHOOD OF SEVERE WEATHER MAY BE A BIT HIGHER DURING THIS PERIOD WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY RAINS MAY OCCUR AS WELL. THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS TOWARD THE END OF THE WEEK FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL IS DIFFICULT TO ASCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY. IAZ004-005-015-023>025-035>037-047>049-059>062-073>075-084>086- 095>097-041100- APPANOOSE-BOONE-DALLAS-DAVIS-EMMET-HAMILTON-HARDIN-HUMBOLDT-JASPER- KOSSUTH-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS- POLK-POWESHIEK-STORY-WAPELLO-WARREN-WAYNE-WEBSTER-WRIGHT- 406 PM CDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST... CENTRAL AND SOUTHEAST IOWA. .DAY ONE...TONIGHT AND SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RE-ENTER THE FORECAST FOR MONDAY AND TUESDAY. THE LIKELIHOOD OF SEVERE WEATHER MAY BE A BIT HIGHER DURING THIS PERIOD WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY RAINS MAY OCCUR AS WELL. THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS TOWARD THE END OF THE WEEK FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL IS DIFFICULT TO ASCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| Jul 4, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.